Home


Hair re-growth in Hypothyroid Dogs?

by Nancy Abramovitz
(Chicago, IL USA)

I have two 12 year old sibling Old English Sheepdogs. Both are hypothyroid and have been on Thyro-Tabs since they were 5. He takes 0.8 and she takes 0.7, and she is about 70 lbs. They both do well on the meds, but in the past year, her hair has begun to thin starting near the tail (no tail really) and going up her back. The backs of her hind legs are almost bald.


(She is also on Proin 2 tabs AM and 2 tabs PM.) Her skin is very flaky and feels a little greasy. The hairless skin has turned very dark also. For about 4 months, I tried giving her the 0.8 mg, thinking she needed a boost because of the hair condition. I think it only made her more thirsty, and perhaps has caused some weight loss. She is feeling very boney. Her energy is still great, and her appetite is good.

This morning I decided to put her back on the 0.7, where she was doing well. My Vet is aware of these shifts...we have been emailing, as I am trying to avoid high Vet bills unless I really need to go. He now thinks maybe a new blood test might be in order. She had one about 2 years ago, and the results were the same as before, so we did not change the dosage.

My question is this...at age 12, is her hair likely to grow back, and if so...what can I do to effect this? She has beautiful hair on her head and legs, but down the middle of her back it is so sparse. I have heard of Thyro-Up, I think...a supplement with kelp that is said to help.

Do you have any advise about what might help the skin/hair condition? Do you think this is something other than a symptom of hypothyroid?

Any thoughts are appreciated.

Thank you so much,

Nancy Abramovitz, and Weber & Wabash (boy and girl, respectively)

Suggestions from our Veterinarian Regarding Hair re-growth due to Canine Hypothyroidism

Hello Nancy,

I certainly understand your desire to keep your veterinary bills as low as possible, but I do think it is time to delve a little deeper into Wabash’s skin problems. It is possible that her hypothyroidism has gotten worse and increasing the dose of her thyroid supplement and/or changing brands (some dogs do better on a product called Soloxine) might be all that is required, but these decisions are best based on the results of blood tests.

It is also possible that something else entirely, like a yeast infection, is to blame for Wabash’s symptoms. If she were my patient, I would want to run a skin cytology to look for an infection at the very least. This is a cheap and easy test and the results are available in just a few minutes. If she has an infection, I’d treat it, modify her thyroid supplement if her blood tests supported this, and monitor the situation.

Supplements like Thyro-Up or Thyro-Pet may help some individuals, but I think it’s always best to treat a patient based on a solid diagnosis.

Good luck,

Jennifer Coates, DVM

Click here to post comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Thyroid.

Ask a Vet for Free 24/7